Georgia, 2017Damaging Winds in Georgia, November 18, 2017
November 18, 2017 · NWS FFC · 9 events in 8 counties and zones
Despite very limited instability, a strong short wave and associated cold front resulted in a narrow band of showers and thunderstorms which swept through the region during the evening resulting in isolated reports of damaging winds across portions of north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite very limited instability, a strong short wave and associated cold front resulted in a narrow band of showers and thunderstorms which swept through the region during the evening resulting in isolated reports of damaging winds across portions of north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 18, 6:57 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 18, 6:57 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
657 PM EST Sat Nov 18 2017
.PREV DISCUSSION... /Issued 234 PM EST Sat Nov 18 2017/
SHORT TERM /Tonight through Sunday Night/...
Strong frontal system progged to push quickly across the area,
driven by amplifying upper trough currently across the east central
plains and western TN Valley. Forecast continues to have a rapidly
progressing line of showers impinging the NW CWA by 7-8 PM this
evening, near the Atlanta Metro and west central CWA by 9-10 PM then
quickly skirting the remainder of the area by 4-5 AM Sunday. Models
continue to have low end elevated instability near 100-200 J/kg so
kept slight chance thunder mention. Given the strong shear
parameters and some diffluence aloft aiding the frontogenetic
forcing, cannot rule out a few strong convective cells with enhanced
downdraft winds and a few rumbles of thunder, though greatest chance
of this should be confined to the NW CWA this evening. Enhanced
gradient winds will likely be of more impact with the system as the
low deepens to the north with strong CAA on the heels of the fropa.
Wind Advisory continues for north GA through 12z Sunday.
NW fetch will still be enhanced and gusty through Sunday, though
below advisory levels. While skies will be mostly clear due to quick
ridging/subsidence in the wake of the front, highs Sunday should
only make it into the low to mid 50s for most areas given the
aforementioned strong CAA. This has warranted a Freeze Watch Sunday
night into Monday morning for all areas except the southern tier of
central GA. The frost/freeze program ends Nov. 20, therefore even if
frost or freeze conditions are forecast, agricultural interests will
not warrant Watch, Warning, or Advisory issuances.
Baker
LONG TERM /Monday through Saturday/...
Models continue to diverge for the forecast for mid to late next
week. High pressure and mostly fair conditions are expected for
the early part of next week. Temperatures slightly below normal
are anticipated. There is a slight chance for showers across the
southern and east central portion of the CWFA and QPF amounts
remain very light.
The models begin to show some significant differences beginning Wednesday
into Thursday. Both the GFS and the ECMWF have a southward
digging longwave trough and a closed low pressure. The GFS is a
bit faster and further north with the development of the closed
low at 500mb than the ECMWF. The ECMWF develops a closed low at
the surface a little faster than the GFS, but both models show the
best potential for measurable precip remains across the far
southern portion of the CWFA and have upped the pops to around 30%
in the far southern zones.
NListemaa
&&
.AVIATION...
00Z Update...
Front moving through AL and will push into NW GA within the next
few hours. The line of SHRA/TSRA will move into the ATL area by
03-05z so expecting mainly gusty winds as they move through.
Winds are blowing out of the SW and will turn to the NW after the
line moves through. Wind speeds are in the 08-12kt range but will
increase as the line moves through with speeds reaching the
15-20kt range gusting to 35kt. Ceilings are in the MVFR range and
should stay there until they lift after the frontal passage. Will
see VFR conditions by 08z-10z with things clearing out by 15z-
18z.
//ATL Confidence...00Z Update...
Confidence medium to high on all elements
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 44 55 31 58 / 70 5 0 0
Atlanta 43 52 32 57 / 70 5 0 0
Blairsville 37 47 25 57 / 90 5 0 0
Cartersville 42 51 29 57 / 80 0 0 0
Columbus 48 58 34 61 / 60 5 0 0
Gainesville 43 52 32 57 / 80 5 0 0
Macon 48 58 31 60 / 60 10 0 0
Rome 41 51 28 58 / 80 0 0 0
Peachtree City 44 54 29 59 / 70 5 0 0
Vidalia 54 63 36 62 / 40 10 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Sunday evening through Monday morning for the
following zones: Baldwin...Banks...Barrow...Bartow...Bibb...
Butts...Carroll...Catoosa...Chattooga...Cherokee...Clarke...
Clayton...Cobb...Coweta...Crawford...Dade...Dawson...DeKalb...
Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Glascock...Gordon...Greene...Gwinnett...Hall...Hancock...
Haralson...Heard...Henry...Jackson...Jasper...Jefferson...
Jones...Lamar...Lumpkin...Madison...Meriwether...Monroe...
Morgan...Murray...Newton...North Fulton...Oconee...Oglethorpe...
Paulding...Peach...Pickens...Pike...Polk...Putnam...Rockdale...
South Fulton...Spalding...Taliaferro...Towns...Troup...Twiggs...
Union...Upson...Walker...Walton...Warren...Washington...White...
Whitfield...Wilkes...Wilkinson.
Wind Advisory until 7 AM EST Sunday for the following zones:
Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Gwinnett...Hall...Haralson...Heard...Henry...Jackson...
Lumpkin...Madison...Murray...Newton...North Fulton...Oconee...
Paulding...Pickens...Polk...Rockdale...South Fulton...Towns...
Union...Walker...Walton...White...Whitfield.
&&
SHORT TERM...01
LONG TERM....17
AVIATION...01
Hazardous weather outlook, Nov 18, 1:50 PM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
150 PM EST Sat Nov 18 2017
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
150 PM EST Sat Nov 18 2017
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
...Wind Advisory In Effect For North and Most of Central
Georgia...
A strong cold front will cross the area later this evening into
tonight. Ahead of the front, showers and a few thunderstorms are
possible mainly across far northern Georgia. Although, severe
thunderstorms are not anticipated, a few strong storms are
possible.
A Wind Advisory is in effect for much of northern Georgia...mainly
along and north of a line from Heard to Newton to Madison
Counties. Southwest winds of 15 to 25 mph will shift to the
northwest behind a cold front. Gusts between 30 and 40 mph
possible, especially in the higher elevations of northern Georgia.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Much colder air will filter in behind the front and a Freeze Watch
has been issued accordingly Sunday night into Monday morning for
north Georgia and portions of central Georgia. The main area is
along and north of a LaGrange to Fort Valley to Louisville line.
Otherwise, no other hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Nov 18, 7:39 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
739 PM EST SAT NOV 18 2017
GAZ001-002-190130-
Walker GA-Dade GA-
739 PM EST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND DADE
COUNTIES UNTIL 830 PM EST...
At 738 PM EST...a line of strong thunderstorms was along a line
extending from near Tracy City to near Union Grove...and moving east
at 50 mph.
HAZARD...40 to 50 mph wind and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Chattanooga, Trenton, Rossville, Lookout Mountain, Rising Fawn, Cole
City, Wildwood, Stephensville, Chattanooga Valley, New England,
Morganville, Cloudland Canyon State Park, Hooker and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3499 8527 3461 8553 3498 8560
TIME...MOT...LOC 0038Z 272DEG 45KT 3529 8574 3441 8636
WIND...50MPHSpecial weather statement, Nov 18, 8:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
812 PM EST SAT NOV 18 2017
GAZ002>004-011-019-190200-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Floyd GA-
812 PM EST SAT NOV 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WHITFIELD...
CATOOSA...WALKER AND FLOYD COUNTIES UNTIL 900 PM EST...
At 812 PM EST...a line of strong thunderstorms was along a line
extending from Falling Water to near Arona...and moving east at 50
mph.
HAZARD...Winds up to 40 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Rome, Dalton, Lafayette, Summerville, Ringgold, Fort Oglethorpe,
Chickamauga, Trion, Varnell, Lookout Mountain, Cave Spring, Tunnel
Hill, Cohutta, Shannon, Lyerly, Menlo, Center Post, Subligna,
Fairview and Beaverdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
LAT...LON 3499 8482 3480 8484 3478 8488 3472 8486
3471 8494 3468 8489 3467 8489 3468 8494
3462 8493 3462 8506 3441 8510 3440 8505
3408 8530 3408 8542 3462 8554 3476 8545
3490 8542 3498 8536
TIME...MOT...LOC 0112Z 279DEG 42KT 3519 8529 3420 8605
WIND...40MPHThunderstorm Wind, Dade
- When
- November 18, 8:30 PM EST to 8:35 PM EST
- Where
- Dade County, 1.09 mi ESE of Tatum
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.825, -85.502
The Dade County 911 center reported a tree blown down near the intersection of Sunset Drive and Highway 136.
Thunderstorm Wind, Paulding
- When
- November 18, 10:05 PM EST to 10:15 PM EST
- Where
- Paulding County, 2.63 mi SSW of Foxboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.813, -84.733
The Paulding County 911 center reported a tree blown down near the intersection of Brownsville Road and Bramlett Way.
Thunderstorm Wind, Carroll
- When
- November 18, 10:08 PM EST to 10:20 PM EST
- Where
- Carroll County, 2.04 mi N of Hulett to 0.49 mi SSW of Banning
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.650, -84.928
The Carroll County Emergency Manager and the 911 center reported trees blown down on Tara Drive and near the intersection of Highway 16 and Little New York Road. The tree that fell on Tara Drive struck an unoccupied car.
Thunderstorm Wind, Douglas
- When
- November 18, 10:10 PM EST to 10:20 PM EST
- Where
- Douglas County, 3.75 mi N of Fairplay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.683, -84.882
The Douglas County 911 center reported a tree blown down near the intersection of Cole Road and Ephesus Church Road.
Thunderstorm Wind, Coweta
- When
- November 18, 10:24 PM EST to 10:30 PM EST
- Where
- Coweta County, 0.7 mi SSE of Yates
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.460, -84.896
The Coweta County 911 center reported a tree blown down in the 700 block of Dyer Road.
Thunderstorm Wind, Coweta
- When
- November 18, 10:40 PM EST to 11:00 PM EST
- Where
- Coweta County, 0.69 mi SSW of Mc Bride to 2.11 mi N of Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 33.371, -84.784
The Coweta County 911 center reported trees and power lines blown down on Ball Street in Newnan and near the intersection of Bob Smith Road and Stewart Road near Sharpsburg.
Thunderstorm Wind, Fulton
- When
- November 18, 10:40 PM EST to 10:50 PM EST
- Where
- Fulton County, 1.69 mi E of Fairburn Sky Port
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.533, -84.601
The Fulton County 911 center reported a tree blown down on Oakley Industrial Boulevard near Creekwood Drive.
Thunderstorm Wind, Fayette
- When
- November 18, 10:50 PM EST to 11:00 PM EST
- Where
- Fayette County, 0.21 mi NNE of Shake Rag
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.423, -84.568
The Fayette County 911 center reported a tree blown down near the intersection of North Peachtree Parkway and Interlochen Drive.
Thunderstorm Wind, Meriwether
- When
- November 18, 11:10 PM EST to 11:15 PM EST
- Where
- Meriwether County, 0.89 mi SSW of Alvaton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 33.158, -84.584
The Meriwether County 911 center reported a tree blown down near the intersection of Highway 85 and Callaway Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, November 18, 20172 deaths · $33,000 · 19 events
- Tornadoes and Damaging Winds in Tennessee, November 18, 20172 injured · $447,000 · EF1 · 61 events
- Tornadoes and Damaging Winds in Alabama, November 18, 2017$504,000 · EF1 · 46 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 20172 injured · $780,000 · EF1 · 14 events
- Tornadoes and Damaging Winds in Kentucky, November 18, 2017$700,000 · EF1 · 9 events
- Tornado and Flooding in Indiana, November 18, 20171 injured · $242,000 · EF0 · 9 events
- High Wind and Strong Wind in West Virginia, November 18 to 19, 2017$175,000 · 50 kt wind · 20 events
- Tornadoes and Hail in Illinois, November 18, 2017$265,000 · EF0 · 6 events
- Tornado and Damaging Wind in Indiana, November 18, 2017$80,000 · EF1 · 2 events
- Flash Flooding and Flooding in Puerto Rico, November 18, 2017$200,000 · 6 events
- Strong Wind in Kentucky, November 18, 20172 injured · $50,000 · 4 events
- Damaging Winds in Mississippi, November 18, 2017$80,000 · 55 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 725509, 725512, 725510, 725511, 725513, 725514, 725515, 725516, 725517.